We Give Hope

Hope by the Sea has helped, healed and given hope to thousands through our accredited addiction programs and services.
The miracle of recovery can be yours too.

CHOOSE A PROGRAM

Monday, September 16, 2013

Emergency Rooms Still Seeing Synthetic Marijuana Cases

Despite efforts by law enforcement officials, people around the country are still finding themselves in emergency rooms due to the side-effects associated with synthetic marijuana. The makers of these types of drugs are constantly changing the formula in order to elude authorities. Teenagers and young adults are failing to receive the message that these drugs can be fatal. In Colorado, people suspected of getting sick from drugs like Spice and K2 is up to 150, according to NPR.

These drugs are a mixture of shredded plant material which is sprayed with chemicals that are supposed to simulate the active ingredient in traditional marijuana - THC. With three deaths and 75 hospitalizations thought to be caused by the drug, the Colorado Department of Public Health and the Centers for Disease Control (CDC) are actively investigating the case.

About one-fifth of the hospitalized patients are teenagers, the article notes. 


Dr. Tista Ghosh, the acting Colorado Chief Medical Officer, said that hospital emergency rooms across the state are seeing people coming into emergency rooms with agitation, delirium and confusion, as well as unresponsiveness, extreme sleepiness and seizures. “We’re not exactly sure what molecule or chemical we’re looking for,” Dr. Ghosh said. “It’s pretty rare to be able to do this kind of testing. There’s not that many labs in the country that can do this.”

Last year in Wyoming, Spice caused kidney failure in three young people; vomiting and back pain was seen in a dozen other cases. 


“In [the Wyoming] investigation, they did find a novel compound that was being put into the synthetic marijuana,” Dr. Ghosh said. “That makes this kind of investigation more challenging, because they are constantly changing the chemical compositions that are in synthetic marijuana.”

Synthetic marijuana can cause:
  • Loss of Control
  • Lack of Pain Response
  • Agitation
  • Pale Skin
  • Seizures
  • Vomiting
  • Sweating
  • Uncontrolled Body Movements
  • High Blood Pressure
  • Increased Heart Rate
  • Heart Palpitations
Enhanced by Zemanta

No comments:

Post a Comment

Thanks for your comment!

CignaAetnaBlueCross BlueShieldUnited HealthcareMore Options/Verify Benefits

START THE ADMISSION PROCESS

866.930.4673